Colorado, 2008Winter Storm in Colorado, February 7 to 8, 2008
February 7 to 8, 2008 · NWS PUB · 2 events in 2 counties and zones
A weather system produced areas of heavy snow in combination with gusty winds across sections of Lake and Chaffee counties. and 12 inches of snow was noted at Climax in Lake County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weather system produced areas of heavy snow in combination with gusty winds across sections of Lake and Chaffee counties. Over 8 inches of snow fell in the highest elevations...and 12 inches of snow was noted at Climax in Lake County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Feb 7, 4:27 AM MST, 6 hours 33 minutes earlier.
Area forecast discussion, Feb 7, 4:27 AM MST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
427 AM MST THU FEB 7 2008
.SHORT TERM...
(TODAY AND TONIGHT)
...STRONG WINDS AND HEAVY SNOW WILL AFFECT C MTN REGION LATER THIS
MORNING THORUGH TONIGHT...
CURRENTLY...NOT MUCH GOING ON ACROSS THE CWA. TEMPS COLD ONCE AGAIN
WITH MANY AREAS IN TEH TEENS AND SINGLE DIGITS...WITH THE SAN LUIS
VALLEY WELL BELOW ZERP (-18F @ 3AM). KLXV HAD A LITTLE SNOW EARLIER
BUT THIS ENDED. SAT PIX SHOW GENERALLY CLEAR SKIES OVER THE
REGION...BUT THIS WILL NOT LAST AS A POTENT SHORT WAVE IS MOVING IN
FROM THE PAC NW.
TODAY...FIRST...MODIFIED THE HILITES FOR THE C MTNS. NOT MUCH IS
GOING ON OVER THIS REGION ATTM AND THIS WILL CONTINUE THROUGH MOST
OF THE MORNING HOURS. SO...FOR THIS REASON CANCELLED THE HILITES
THAT WE HAD GOING FOR THIS MORNING. HOWEVER...THE SYSTEM COMING IN
IS QUITE POTENT AND WILL HAVE LOTS OF WIND DRIVEN HEAVY SNOW WITH
IT. FOR THIS REASON...ISSUED A WINTER STORM WARNING FOR THE HIGHER
ELEVATIONS OF THE C MTNS AND A S/BS HILITE FOR THE LOWER ELEVATIONS
OF LAKE COUNTY AND LOWER ELEVATIONS OF THE C MTNS. WINDS ARE GOING
TO HOWL WITH THIS SYSTEM AND EXPECT WIDESPREAD 30-50 KNT VALUES
ACROSS THE C MTN REGION WITH THIS SYSTEM LATER TODAY. I ANTICIPATE
MANY PASSES ACROSS THE C MTNS TO BE CLOSED DUE TO WINDS AND THREAT
OF AVALANCHES. TRAVEL IS NOT RECOMMENDED IN THE C MTNS LATER TODAY
INTO TONIGHT. AS FOR THE PLAINS...MAIN CONCERN WILL BE BREEZY/GUSTY
WEST WINDS. STRONGEST WINDS WILL BE ON THE E FACING SLOPSE OF THE S
MTNS AND ADJ PLAINS WITH LESSER VALUES FARTHER EAST. TEMPS TODAY
SHOULD NOT BE TOO BAD WITH HIGHS MAINLY IN THE 40S.
TONIGHT...IT WILL CONTINUE TO HOWL ACROSS ALL OF THE MTNS (G40-60
MPH) WITH THE HEAVIEST SNOWS CONTINUING OVER THE C MTN REGION. WINDS
WILL ALSO PICK UP SIGNIFICANTLY OVER THE ADJ E PLAINS BY EARLY
EVENING WITH WEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS AFTER THE
FRONT GOES BY. THESE WINDS WILL ONLY GRADUALLY DECREASE LATER
TONIGHT BUT SHOULD KEEP UP. THIS WILL TEND TO KEEP MIN TEMPS UP A
BIT TONIGHT BUT WITH THE WIND CHILL IT WILL BE QUITE MISERABLE TO BE
OUTSIDE TONIGHT. I SHOULD ALSO MENTION THAT I DID NOT SEE ANY HIGH
WIND SIGNATURES IN THE FCST SOUNDINGS...SO WINDS SHOULD NOT EXCEED
HIGH WIND CRITERIA ON THE E FACING SLOPES OF THE S MTNS. AS FOR THE
C MTN REGION...HEAVY SNOWS WILL CONTINUE UNTIL AT LEAST MIDNIGHT AND
THEN BEGIN TO GRADUALLY SLACKEN. WE MAY ALSO SEE SOME SNOW SHOWERS
ON THE PLAINS TONIGHT AND INCLUDED SOME LOW END POPS FOR THE PLAINS
TONIGHT.
.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)
LONG TERM CONCERNS INCLUDE WINDS AND TEMPERATURES.
FRIDAY AND FRIDAY NIGHT...STRONG NORTHWEST FLOW ACROSS THE REGION
CONTINUES AS 150+KT POLAR JET CORE TRANSLATES ACROSS THE
INTERMOUNTAIN WEST INTO THE UPPER MIDWEST THROUGH LATE FRIDAY NIGHT.
WINDY TO VERY WINDY CONDITIONS TO PERSIST ACROSS THE HIGHER TERRAIN
WITH H7 AND H5 WINDS ACROSS THE AREA PROGGED BETWEEN 40-50KTS AND
60-80KTS RESPECTIVELY. STRONG OROGRAPHICS AND CAA WILL KEEP LIGHT
SNOW LIKELY ACROSS THE CENTRAL MTS WITH AREAS OF BLOWING SNOW
LIKELY ACROSS THE REST OF THE HIGHER TERRAIN. ACROSS THE LOWER
ELEVATIONS...SHOULD SEE GUSTY NORTHWEST WINDS OF 15 TO 35 MPH MIXING
DOWN ACROSS THE LOWER ELEVATIONS FRIDAY AFTERNOON. LATEST MODELS
INDICATING A BETTER POSSIBILITY OF STRONG MT WAVE WINDS DEVELOPING
ACROSS THE LOWER EASTERN SLOPES OF THE RAMPART RANGE AND THE
SOUTHEAST MTS LATE FRIDAY NIGHT/EARLY SAT MORNING WITH A DEVELOPING
MT TOP STABLE LAYER AND REVERSE SHEAR ALOFT. WILL NEED TO CONTINUE
TO MONITOR FOR POTENTIAL HIGHLIGHTS...THOUGH HAVE GUSTS TO BETWEEN
55 AND 75 MPH IN THE CURRENT GRIDS ATTM. HAVE STAYED NEAR THE WARMER
GUIDANCE FOR TEMPS. HAVE GONE SLIGHTLY BELOW THE COOLEST GUIDANCE
FOR ALS...THOUGH THERE MAY BE ENOUGH WINDS TO HELP MIX OUT THE COLD
AIR WHICH HAS PERSISTED ACROSS THE VALLEY.
SATURDAY-SUNDAY...MODERATING AND WARMER WESTERLY FLOW CONTINUES TO
BE PROGGED ACROSS THE REGION WITH H7 TEMPS WARMING TO BETWEEN -4C
AND +2C ACROSS THE AREA BY SUNDAY. LATEST ECWMF STILL PROGGING
SHALLOW ARCTIC SURGE POSSIBLY ACROSS THE FAR SE PLAINS AND LOWER
ARKANSAS RIVER VALLEY SAT NIGHT/SUNDAY WITH A CANADIAN SFC HIGH
BUILDING ACROSS THE CENTRAL HIGH PLAINS...WHERE AS THE GFS AND NAM
ARE KEEPING THE PLAINS IN DOWNSLOPE FLOW WITH CENTER OF THE HIGH
FURTHER EAST. AT ANY RATE...HAVE KEPT CURRENT FORECAST IN TACT WITH
THE POSSIBILITY OF COOL AIR POOLING IN THE LOWER ARK VALLEY.
MONDAY-WEDNESDAY...NO CHANGES THROUGH THIS PERIOD AS MODELS KEEP
OSCILLATING ON THE STRENGTH OF EMBEDDED SHORT WAVE MOVING THROUGH
THE AREA MONDAY AFTERNOON/EVENING WITH THE LATEST RUNS INDICATING
THE POTENTIAL FOR A FEW SHOWERS MOVING ACROSS THE EASTERN PLAINS
MONDAY AFTERNOON AND EVENING. LATEST GFS IS MORE IN LINE WITH THE
ECMWF ON THE STRONGER SYSTEM MOVING ACROSS THE REGION WEDNESDAY AND
THURSDAY...BRINGING A BETTER CHANCE OF SNOW THE REGION. -MW
&&
.AVIATION...MAIN CONCNERN WILL BE THE WINDS LATE THIS AFTERNOON AND
TONIGHT. PACIFIC FRONT SHOULD CROSS THE 3 TAF SITES LATE THIS
AFTERNOON AND EARLY EVENING AND EXPECT WINDS IN THE GUSTING IN THE
25 TO 35 KT RANGE...ESPECIALLY AT KCOS. VIS AND CIGS SHOULD REMAIN
VFR THROUGH THE NEXT 24 HOURS.
WITH THE STRONG JET MOVING OVERHEAD...ANTICIPATE LOTS OF SVR
TURBULENCE ALOFT THROUGH THE NEXT 24 HOURS.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM 11 AM THIS MORNING TO 6 AM
MST FRIDAY FOR COZ059-061.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 6 AM MST FRIDAY
FOR COZ058-060.
&&
34/23
Hazardous weather outlook, Feb 7, 6:39 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
639 AM MST THU FEB 7 2008
COZ058>089-093>099-081400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
639 AM MST THU FEB 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS AND HEAVY SNOW ARE EXPECTED TO DEVELOP OVER THE CENTRAL
MOUNTAINS THIS AFTERNOON AND LAST INTO THE NIGHT. TOTAL ACCUMULATIONS
WILL RANGE BETWEEN 3 AND 6 INCHES IN THE VALLEYS TO 8 TO 15 INCHES
IN THE MOUNTAINS. WINDS SPEEDS WILL RANGE BETWEEN 20 AND 40 MPH
WITH GUSTS TO 60 MPH. THESE WINDS WILL CAUSE SIGNIFICANT BLOWING
AND DRIFTING SNOW.
SNOWFALL AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS THE
REMAINDER OF THE MOUNTAINS ACROSS SOUTHERN AND SOUTHWESTERN
COLORADO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LIGHT ACCUMULATING SNOWFALL WILL CONTINUE ACROSS THE SAWATCH AND
MOSQUITO MOUNTAIN RANGES THROUGH FRIDAY AFTERNOON. THE COMBINATION OF
SNOWFALL AND WIND GUSTS UP TO 70 MPH WILL CREATE SIGNIFICANT BLOWING
AND DRIFTING SNOW ACROSS THE SAWATCH AND MOSQUITO MOUNTAIN RANGES AND
VERY DANGEROUS CONDITIONS FOR HIGH MOUNTAIN PASSES AND BACK COUNTRY.
WIND GUSTS OF 55 TO 75 MPH WILL BE POSSIBLE ACROSS PIKES PEAK AND
THE RAMPART RANGE...THE SANGRE DE CRISTO MOUNTAINS...AND THE WET
MOUNTAINS THROUGH FRIDAY NIGHT.
SNOW WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN MONDAY AND AGAIN ON
WEDNESDAY...WITH THE BEST CHANCES OF ACCUMULATING SNOWFALL ALONG THE
CONTINENTAL DIVIDE. ISOLATED TO SCATTERED SNOW SHOWERS WILL ALSO BE
POSSIBLE ACROSS THE HIGH MOUNTAIN VALLEYS AND EASTERN PLAINS
MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT.
In the hours before
Special weather statement, Feb 7, 9:58 AM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
958 AM MST THU FEB 7 2008
COZ069>075-078>080-086>088-072300-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
INCLUDING THE CITIES OF...CENTER...DEL NORTE...ALAMOSA...
MONTE VISTA...MANASSA...LA JARA...ANTONITO...SANFORD...SAN LUIS...
FORT GARLAND...BLANCA...LA VETA PASS...PONCHA PASS...
BLANCA PEAK...CUCHARA...STONEWALL...WESTON...SPANISH PEAKS...
SILVER CLIFF...WESTCLIFFE...RYE...GREENHORN MTN...PUEBLO...
WALSENBURG...TRINIDAD
958 AM MST THU FEB 7 2008
...EXTREMELY DIFFICULT AND HAZARDOUS TRAVEL BETWEEN LA VETA AND WALSENBURG...
THE COMBINATION OF WIND GUSTS UP TO 50 MPH AND LOOSE SNOW ON THE
GROUND...WILL CREATE NEAR WHITEOUT CONDITIONS FROM BLOWING SNOW BETWEEN
LA VETA AND WALSENBURG TODAY. WEATHER SPOTTER REPORTS ALONG
HIGHWAY 160...BETWEEN LA VETA AND WALSENBURG...INDICATED
VISIBILITIES LESS THAN 1 MILE TO NEAR ZERO IN BLOWING SNOW.
ALSO...HIGHWAY 160 BETWEEN LA VETA AND WALSENBURG IS VERY ICY.
IF YOU ARE TRAVELING THROUGH LA VETA PASS TODAY...THEN EXPECTED
VERY LOCALIZED AND SIGNIFICANT BLOWING SNOW PRODUCING POOR
VISIBILITIES AND ICY ROADS BETWEEN LA VETA AND WALSENBURG.
METZE
Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft
- When
- February 7, 11:00 AM MST to February 8, 4:00 AM MST
- Where
- Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.202, -106.345 (the zone’s center; the record gives no point)
Winter Storm, Eastern Sawatch Mountains Above 11000 Ft
- When
- February 7, 12:00 PM MST to February 8, 4:00 AM MST
- Where
- Eastern Sawatch Mountains Above 11000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.677, -106.274 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 7, 20081 death · 1 event
- Avalanche in Washington, February 7, 2008$1.1 million · 1 event
- Flood in Ohio, February 7 to 9, 2008$20,000 · 1 event
- High Surf in Hawaii, February 7 to 9, 200810 events
- Winter Storm and Heavy Snow in Idaho, February 7 to 8, 20088 events
- Flash Flooding and Heavy Rain in Hawaii, February 7 to 9, 20086 events
- Winter Storm and High Wind in Utah, February 7 to 8, 200857 kt wind · 5 events
- Winter Storm in Idaho, February 7 to 9, 20084 events
- Winter Storm and Winter Weather in Colorado, February 7 to 8, 20084 events
- High Wind in Wyoming, February 7, 200870 kt wind · 3 events
- High Wind in Wyoming, February 7, 200867 kt wind · 3 events
- High Wind in Montana, February 7, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82844, 82845.